The local health unit is sounding the alert over a spike in overdoses this month.
Simcoe Muskoka District Health Unit officials say that in the first ten days of February, there were 28 visits to the Royal Victoria Hospital emergency room involving a suspected overdose. This is roughly twice the average at this facility.
The incidents all involve opioids, while the region’s Associate Medical Officer of Health says it affects some more than others. “Our information suggests that these overdoses may be affecting individuals experiencing homelessness in Barrie more than others, although that’s difficult to confirm,” said Dr. Lisa Simon, who advises that “people who are using any substances recreationally need to take extra care, and to carry naloxone in the event of overdose.”
It is said that bootleg fentanyl is being mixed into many street-level drugs; it’s a power and dangerous opioid that could even take the form of counterfeit prescription pills. Many who overdose on fentanyl are unaware it is in their drug.